a. Acute dystonic reactions are sustained contraction of the muscles of neck (torticollis), eyes (oculogyric crisis), tongue, jaw and other muscle groups, typically occurring within 10-14 days after initiation of the neuroleptic. Dystonias are often very painful and frightening to patients.
b. Laryngeal spasms can cause airway obstruction, requiring urgent IV administration of diphenhydramine.
c. Dystonic reactions are most frequently induced by high-potency neuroleptics such as haloperidol and fluphenazine (Prolixin), and can occur in young, otherwise healthy persons (particularly younger men) even after a single dose.
d. Dystonias (other than laryngospasm) should be treated with 1-2 mg of benztropine (Cogentin) IM. Subsequently, the dose of neuroleptic may need decreasing. The patient may require long-term anticholinergic medication to control the dystonia.
e. Dystonias will often improve with a change to a lower potency agent.
Was this article helpful?